Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 92, NWS Tucson, AZ

August 14, 2006Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 14, 2006, 7:51 PM MST for Pima County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2006, 7:51 PM MST (02:51 UTC)
Expired
Aug 14, 2006, 8:15 PM MST
In force
24 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Pima County, AZ

The radar

The Tucson radar (KEMX), 46 km from the middle of the area, began a volume at 02:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 2.9 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2006-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 561 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2006-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
561 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1199 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 150256
FFWTWC
AZC019-150415-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
751 PM MST MON AUG 14 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 915 PM MST

* AT 744 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF THUNDERSTORMS WILL HEAVY RAIN MOVING OFF THE CATALINA 
  MOUNTAINS AND INTO NORTHEAST TUCSON. AUTOMATED RAIN GAGES HAVE 
  RECORDED OVER AN INCH OF RAIN IN THE PAST 30 TO 45 MINUTES. MOVE 
  OF THESE STORMS IS SLOWLY TO THE SOUTHEAST AROUND 5 MPH. 

* THE STORMS PRODUCING FLASH FLOODING WILL AFFECT AREAS IN NORTHEAST 
  TUCSON WHICH INCLUDES THE CATALINA HIGHWAY...SABINO CANYON...BEAR 
  CANYON...THE AGUA CALIENTE WASH...TANQUE VERDE CREEK AND REDINGTON 
  PASS AREA. SOME ROADS ARE ALREADY CLOSED IN THIS AREA FROM HEAVY 
  RAINS THAT OCCURRED EARLY THIS AFTERNOON.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3244 11047 3244 11080 3210 11078 3210 11047

$$

WEATHER.GOV/TUCSON
1 follow-up statement
000 
WGUS75 KTWC 150333
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
828 PM MST MON AUG 14 2006

AZC019-150415-
PIMA AZ-
828 PM MST MON AUG 14 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MST FOR EAST
CENTRAL PIMA COUNTY...

AT 822 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAINFALL ACROSS THE NORTHEAST SECTION OF THE TUCSON METRO AREA 
HAD LIGHTENED UP A BIT WITH ONLY LIGHT TO MODERATE RAIN OCCURRING. 
HOWEVER...SINCE THIS AREA DID RECEIVE BETWEEN ONE AND TWO INCHES OF 
RAIN...FLASH FLOODING IS LIKELY OCCURRING. THE WARNED AREA INCLUDED 
THE CATALINA HIGHWAY...SABINO CANYON...BEAR CANYON...THE AGUA 
CALIENTE WASH...TANQUE VERDE CREEK AND REDINGTON PASS AREA. SOME 
ROADS ARE ALREADY CLOSED IN THIS AREA FROM HEAVY RAINS THAT OCCURRED 
EARLY THIS AFTERNOON.

LAT...LON 3244 11047 3244 11080 3210 11078 3210 11047

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 1:30 PM MST, 6 hours 21 minutes earlier.

Area forecast discussion, Aug 14, 1:30 PM MST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
130 PM MST MON AUG 14 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER SOUTHEAST
ARIZONA FOR CONTINUED MAINLY AFTERNOON AND EVENING THUNDERSTORM
ACTIVITY THROUGH THE WEEK.

&&

.DISCUSSION...ANOTHER MOIST AND UNSTABLE MORNING SOUNDING. SOLID LOW
LEVEL SHEAR WITH STEERING LEVEL STILL WEAK...BUT INCREASING A LITTLE
FROM THE NORTHEAST. LOCALLY HEAVY RAIN ONCE AGAIN THE CONCERN
TODAY...WITH ISOLATED WET MICROBURST ACTIVITY POSSIBLE. HEAVY
SCATTERED CONVECTION ALREADY IN EARLY AFTERNOON HOURS. LARGER SCALE
EASTERLY IMPULSE LIFTING THROUGH WELL EAST NEAR TEXAS...BUT A WEAKER
IMPULSE NEAR SOUTHERN CHIHUAHUA MAY ROTATE CLOSE ENOUGH TO SUSTAIN
MORE WIDESPREAD OVERNIGHT CONVECTION THAN USUAL TONIGHT.

TROUGH DEVELOPING ALONG WEST COAST WITH INCREASING SOUTHWESTERLY
FLOW ALOFT OUT WEST...BUT FOR SOUTHEAST ARIZONA PROBABLY KEEPING
ENOUGH OF SOUTHERLY AND EASTERLY COMPONENTS TO OUR FLOW AT LOWER TO
MID LEVELS TO KEEP DEEP MOISTURE IN OR AT LEAST VERY CLOSE. EXPECT
PERIODIC ENHANCEMENT OF CONVECTION FROM SMALLER SCALE FEATURES AND A
GENERALLY SEASONAL THUNDERSTORM FORECAST UNTIL FURTHER NOTICE.

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/TUCSON

In the hours before

Local storm report, Aug 14, 6:26 PM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
626 PM MST MON AUG 14 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      CACTUS FOREST           32.99N 111.32W
08/14/2006                   PINAL              AZ   LAW ENFORCEMENT

            WATER OVER ROADWAY

&&

JGLUECK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 5:52 PM MSTFlash Flood WarningTWCPinal
Aug 14, 6:41 PM MSTFlash Flood WarningTWCPinal4 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.